Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 55, NWS Houston/Galveston, TX

November 17, 2004Liberty County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 17, 2004, 1:31 PM CST for Liberty County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2004, 1:31 PM CST (19:31 UTC)
Expired
Nov 17, 2004, 2:00 PM CST
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Liberty County, TX

The radar

The Houston radar (KHGX), 86 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 10:05 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 171931
TORHGX
TXC291-172000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
130 PM CST WED NOV 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL 200 PM CST

* AT 127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO  
WAS LOCATED BETWEEN  PLUM GROVE AND CLEVELAND. THIS TORNADO WAS 
MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTERN LIBERTY COUNTY...

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

LAT...LON 3019 9510 3020 9498 3034 9499 3032 9509

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 17, 10:04 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 17, 10:04 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1004 AM CST WED NOV 17 2004

.DISCUSSION...
SPC HAS ISSUED A TORNADO WATCH FOR ALMOST ALL OF SOUTHEAST TEXAS
(ALL BUT HOUSTON...MADISON AND TRINITY COUNTIES) UNTIL 4 PM.
CURRENTLY HAVE A TORNADO WARNING IN EFFECT FOR HARRIS AND CHAMBERS
COUNTIES FOR A RADAR INDICATED TORNADO THAT IS NOW WEST OF BAYTOWN.
ZONES WILL BE UPDATED SHORTLY. 42/30/34
&&

.PREVIOUS DISCUSSION (914 AM CST)...
SHOWERS AND THUNDERSTORMS HAVE BEEN PRODUCING LOCALLY HEAVY RAINFALL
FROM GALVESTON ISLAND TO LEAGUE CITY TO THE EASTERN HALF OF HARRIS
COUNTY. HARRIS COUNTY RAIN GAUGE DATA IS INDICATING RAINFALL RATES
AVERAGING AROUND 2 INCHES PER HOUR IN THE STRONGEST STORMS...BUT THE
STORMS ARE QUICKLY MOVING NORTHWARD WHICH IS RESULTING IN ONLY SOME
VERY MINOR STREET FLOODING. WILL CONTINUE TO CLOSELY MONITOR.
SIGNIFICANT CLOUD BREAKS ACROSS OUR SOUTH AND SOUTHWEST COUNTIES
WILL LEAD TO ADDITIONAL STORM DEVELOPMENT THIS MORNING AND THIS
AFTERNOON ACROSS THAT AREA...AND THAT ACTIVITY WILL MOVE NORTHWARD
ACROSS OUR ENTIRE COUNTY WARNING AREA. CURRENT FLOOD WATCH FOR ALL
OF SOUTHEAST TEXAS WILL REMAIN IN EFFECT.

CANNOT RULE OUT THE THREAT FOR SEVERE THUNDERSTORMS TODAY WITH VERY
GOOD CONVERGENCE PERSISTING AND INCREASING SHEAR WITH THE APPROACH
OF THE UPPER LOW. 42
&&

.MARINE...
WILL KEEP THE SMALL CRAFT ADVISORY UP FOR THE 00-60 NM WATERS BASED
ON THE CURRENT 6 TO 9 FOOT SEAS. WINDS HAVE BEEN UNDER CAUTION
CRITERIA IN GALVESTON AND MATAGORDA BAY AREAS THIS AM BUT WITH
APPROACHING TROUGH AND NUMEROUS THUNDERSTORMS FEEL CAUTION FLAG
STILL WARRANTED. AFTER UPPER TROUGH PASSES TONIGHT THE GRADIENT
WILL RELAX WITH WINDS AND SEAS BECOMING BENIGN. NEXT FRONT ON TRACK
FOR LATE SUNDAY OR MONDAY. 30
&&

.AVIATION...
BANDS OF CONVECTION WILL PLAGUE THE TERMINALS INTO THIS EVENING AS
UPPER SYSTEM APPROACHES. WHILE MOSTLY HEAVY RAINERS BRINING IFR VSBY
AND CIGS...SOME SPIN OCCASIONALLY INDICATED IN RADAR VELOCITY DATA
SO WONT RULE OUT ISOLATED SEVERE. IN BETWEEN THE RAIN BANDS MAY HAVE
SOME VFR BREAKS BUT NOT LONG LIVED. LATE TONIGHT AND EARLY THURSDAY
EXPECT WIDESPREAD IFR DUE TO LIGHT WINDS AND RADIATIONAL COOLING
OVER WET GROUNDS LEADING TO FOG. 30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR ALL OF SE TX THROUGH MIDNIGHT.
SCA 00 TO 60 NM WATERS.
SCEC BAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 61 74 59 74 / 100 60 20 10 10
HOUSTON (IAH)         74 64 76 60 76 / 100 60 40 10 10
GALVESTON (GLS)       75 67 76 65 76 / 100 80 40 10 10
&&
Hazardous weather outlook, Nov 17, 10:39 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CST WED NOV 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1039 AM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH
MIDNIGHT TONIGHT...

.DAY ONE...REMAINDER OF TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
SOUTHEAST TEXAS. UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS CENTRAL
AND NORTHERN TEXAS TODAY. MODERATE TO STRONG WIND SHEAR...OR TURNING
OF WINDS WITH HEIGHT...ALONG WITH ABUNDANT MOISTURE AND HIGH
INSTABILITIES WILL RESULT IN THE THREAT FOR SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST TEXAS THIS MORNING AND THIS AFTERNOON. THE
MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND
ISOLATED TORNADOES. LARGE HAIL IS ALSO POSSIBLE WITH THESE SEVERE
THUNDERSTORMS.

IN ADDITION TO THE SEVERE WEATHER THREAT...SHOWERS AND THUNDERSTORMS
WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN ACROSS MUCH OF
SOUTHEAST TEXAS. ISOLATED 5 INCH TOTALS ARE VERY POSSIBLE WHERE
TRAINING OF THUNDERSTORMS OCCURS. THESE RAINFALL TOTALS IN
COMBINATION WITH SOME PREVIOUS HEAVY RAINFALL COULD LEAD TO FLOODING.

SOME MINOR COASTAL FLOODING ALONG THE WESTERN SHORE OF GALVESTON BAY
AND THE NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR
PENINSULA IS POSSIBLE DUE TO THE COMBINATION OF HEAVY RAINFALL AND
ABOVE NORMAL TIDE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:55 PM CSTSpecial Marine WarningHGX95 min
Nov 16, 9:17 PM CSTSpecial Marine WarningHGX2 hr
Nov 16, 11:25 PM CSTSpecial Marine WarningHGX2 hr
Nov 17, 3:50 AM CSTTornado WarningHGXBrazoria40 min
Nov 17, 4:37 AM CSTTornado WarningHGXGalveston38 min
Nov 17, 5:45 AM CSTSpecial Marine WarningHGX30 min
Nov 17, 9:41 AM CSTTornado WarningHGXChambers, Harris34 min
Nov 17, 10:13 AM CSTTornado WarningHGXChambers, Harris, Liberty32 min
Nov 17, 12:59 PM CSTSpecial Marine WarningHGX31 min
Nov 17, 3:04 PM CSTSevere Thunderstorm WarningHGXHarris26 min
Nov 17, 3:31 PM CSTTornado WarningHGXMontgomery29 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.